What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 15, 11:35 PM CST, 53 minutes earlier.
Area forecast discussion, Feb 15, 11:35 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1235 AM EST Thu Feb 16 2023
...Updated Aviation Discussion...
.Forecast Update...
Issued at 940 PM EST Wed Feb 15 2023
Surface analysis reveals a quasi-stationary boundary draped across
south-central IN this evening with dewpoints south of the boundary
slowly creeping up into the lower to mid 50s. Radar imagery shows a
band of showers beginning to develop across south-central TN while a
more defined line of convection fires up across northern MS/AL. Over
the next few hours, these showers and storms will push northward
towards our area on the nose of a strengthening 40-50 kt LLJ.
Expect the first broken line of showers and storms to begin pushing
across the KY/TN border around Midnight EST and lifting northward
through the area with additional showers and storms filling in
behind through the overnight hours. First glance at the incoming
16/00Z data indicates overnight convection is still expected to
remain largely elevated, with portions of south-central and west-
central KY seeing the best potential for limited surface
instability. Overall, hail and some instances of locally damaging
winds will be the main threat overnight with a non-zero threat for
tornadoes generally south of I-64 and west of I-65 where storms may
become surface based.
A break in showers and storms still appears likely for most by late
morning/early afternoon before another line of storms fires up along
a cold front which will push eastward across the area tomorrow
afternoon and evening. All severe hazards remain on the table with
this second round. Overall, forecast remains on track for the next
24 hours and have only made minor edits to the T/Td grids.
&&
.Short Term...(This evening through Thursday)
Issued at 258 PM EST Wed Feb 15 2023
Key Messages:
- Two rounds of strong to severe storms
- Round #1 late tonight, Round #2 on Thursday
- The main threat will be damaging winds, but isolated instances for
large hail and a few tornadoes also possible
Discussion: Temperatures are in the low 70s over much of the area at
this hour, and given mostly sunny skies outside of some cirrus
clouds, think we'll be able to flirt with or set some high
temperatures records. See the Climate discussion section for more
details.
The gusty SW winds from today will slacken by early evening across
the area, and will also see backing surface winds as the surface low
over the Red River Valley will begin to eject toward our region
ahead of the advancing positive tilt trough. A warm frontal boundary
will set up over the northern third of the CWA, with surface winds
backed more toward and ESE or SE component through the overnight in
those areas.
...Wave #1 of Storms...
Expect to see convection getting going around and just after
Midnight EST along our KY/TN border on the nose of an intensifying
low level jet (50+ knots). That convection will then quickly lift NE
along with the LLJ core and advancing warm front through the
overnight. Forecast soundings and hi-res CAMS continue to indicate
that a near-surface stable layer should limit surface based
potential with this lead wave of storms, at least initially.
However, given the degree of forcing with the low level jet and
MUCAPE values anticipated to be in the 500-1000 J/KG, do think we
could see some hail potential, especially with rotating storms in
the first part of the night. The overall shear profile might end up
favoring left moving supercells given some backing with height in
the mid levels. The low level portion of the shear profile does veer
nicely, however inflow region of the updraft will likely initially
be above that layer, thus cutting out some of that lower level
veering. Regardless, a severe hail threat could exist with any
rotating storms, especially the longer lived ones. Did want to
mention that CAMs also paint several updraft helicity tracks over
our CWA with the overnight convection, adding confidence that some
storms will rotate.
The closer we get toward sunrise on Thursday, the more established
our SW portions of the CWA will be into the warm sector, and chances
for more surface based storms increase by that time. Makes sense
with the Day 1 Outlook up until 12z, covering our SW CWA only.
Isolated instances of damaging wind will become more of a reality by
this time, and will progress into Thursday as the warm sector
continues to evolve. Don't think flooding is a big threat, however a
few localized instances of heavy rain will be possible, especially
if any areas see a couple of training storms with the NE advancing
convective cluster.
...Wave #2 of Storms...
The main low level jet core pushes off to the NE around and just
after sunrise, with the first cluster of convection also moving off
with it. Expect that a relative lull in convection could then occur
from mid to late morning as we lose that main forcing from the
departing LLJ core, but the cold front is still off to the west.
CAMs indicate that some shower/storm activity will still be in the
area, but coverage will be less. Still a pretty favorable shear
profile at this time, with better chances for surface or near-
surface based storms. So, the wind and perhaps isolated tornado
threat will pick up in the morning if any of these storms are
strong/robust enough. However, that potential is somewhat in
question given the brief loss of some forcing and instability values
not peaking just yet.
As we get into the late morning and early afternoon hours, the cold
front begins to impinge on our area from the west, and upper forcing
may increase once again with the arrival of the exit region of an
upper jet. By this time, the instability axis is expected to peak up
around 750-1250 J/KG of SB/ML CAPE. The main LLJ core will be off to
the east, however will still have 40-45 knots beneath much stronger
winds aloft. Do expect surface winds to begin veering more to a SSW
component as the cold front approaches which will create a more
unidirectional shear profile, an ultimately lowering effective SRH
values a little. Still looking to see some values in the 150-200
M2/S2 range which is still sufficient for an isolated tornado
threat. This is the main reason the tornado threat isn't a little
higher on SPC probs, but certainly still a notable threat. The
bigger threat by the afternoon still looks to be damaging winds with
any bowing line segment. Expect that we might see a mix of
supercells and bowing segments, however think any supercell might be
short-lived, along with any brief tornado potential.
Expect the threat to diminish from W to E through the afternoon,
hanging on in our eastern counties until early evening before the
cold front finally pushes through. Overall, most locations
throughout the CWA could see around 1 to 1.5" of rainfall, however
our far SE CWA may see 2 to 3"+ with repeated rounds of convection
and longer residence time with the morning storms. Any localized
flooding concerns will be most threatening down near the Lake
Cumberland region, and will consider a Flash Flood Watch down in
that area in coordination with surrounding offices. Did also want to
mention that surface winds could be pretty gusty outside of any
storms during the day on Thursday. Will message 30 to 40 mph winds
for now, but may need a Wind Advisory if we mix the BL as well as
some forecast sounding suggest.
.Long Term...(Thursday night through Wednesday)
Issued at 258 PM EST Wed Feb 15 2023
Thursday Night...
Showers and scattered thunderstorms will have pushed east of the I-
65 corridor by 00z Friday with convection likely weakening during
the Thursday evening hours. Suppose a few strong storms could be
possible in the Bluegrass and Lake Cumberland regions (far eastern
CWA) around 7-9 pm EST, but instability is waning quickly at that
time.
The cold front quickly pushes through, ushering in northwest flow
CAA in the lower levels 00-12z Friday. Temperatures will drop
steadily from the mid/upper 60s Thursday evening to the lower 30s
prior to daybreak Friday. There is healthy mid-level dry air
advection overnight, but will hang on to low-end PoPs in the I-75
corridor into early Friday morning. There is low potential for a few
flurries to mix in, but the more likely scenario is mainly dry
weather by 09-12z Friday. It will remain pretty breezy overnight
with northwesterly winds 15-20 mph gusting to 25-30 mph.
Friday looks mostly cloudy early, with some clearing late in the
day. It will remain breezy and chilly with wind chills in the 20s to
low 30s.
Flattening upper level ridging and sfc high pressure build east
across the Mid-South and Lower OH Valley Friday night through
Saturday. Light winds and clear skies will allow temperatures to
drop into the lower 20s in most places by daybreak Saturday. With
plenty of sun, temperatures bounce back to 45-50 F in the afternoon.
A fast-moving shortwave ripple in WSW flow aloft will bring
increased cloud cover Saturday night, but dry weather continues to
look likely through the rest of the weekend. Clouds clear off to the
northeast Sunday morning. Sunday will be milder and breezy thanks to
increasing SW flow ahead of a cold front pushing through the
Midwest.
Fast westerly flow aloft is noted over the region early next week.
Multiple waves of low pressure spinning up over the Plains and
ejecting northeastward will bring increasing rain chances Mon-Wed.
Confidence is low on timing details and thunderstorm potential at
this time.
&&
.Aviation...(06Z TAF Issuance)
Issued at 1235 AM EST Thu Feb 16 2023
IMPACTS:
* Showers and storms, some of which may be strong to severe,
expected from this morning through late this afternoon
* MVFR to IFR ceilings & visibilities will persist through much of
the period
DISCUSSION:
Showers and storms are progressing north-northeastward through
Tennessee early this morning, and will arrive first at BWG within
the next 1-2 hours, and eventually the other terminals between 08-
09z this morning. Just before the precip shield arrives, expect
ceiling to rapidly drop to low-end MVFR, though high-end IFR cats
are not out of the question. This first wave of showers and storms
should persist through the pre-dawn hours, possibly dropping vis to
IFR cats due to heavy rain at times.
After this first round of convection, we'll likely see a break in
activity for most of the region after daybreak as precip pushes
northeast. S to SSW winds will increase across the region, likely
seeing gusts in the 22-27kt range through the late morning and
afternoon. Another wave of storms is then expected just ahead of a
strong cold front from around midday into the late afternoon (and
potentially early evening near LEX). Some of storms could be strong
to severe. After the cold front passes through, drier and cooler air
filters in, though clouds will stick around. However, should see
ceilings improve by this evening and tonight.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Update...JML
Short Term...BJS
Long Term...EBW
Aviation...CJP
Hazardous weather outlook, Feb 15, 2:49 PM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
349 PM EST Wed Feb 15 2023
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-162100-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
349 PM EST Wed Feb 15 2023 /249 PM CST Wed Feb 15 2023/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Strong to severe storms are possible late tonight, especially across
south central Kentucky. Strong to locally damaging wind gusts, hail,
and heavy rain will be the main threat, but all severe hazards are
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong to severe storms will continue to be possible across the
region Thursday ahead of a strong cold front. All severe hazards are
possible, with damaging winds posing the greatest threat. All
interests in the outlook area should continue to monitor the latest
forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely needed late tonight through early
Thursday evening.
GENERAL STORM MOTION OF THE DAY:
Storms late tonight will generally travel southwest to northeast
around 60 mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
BJS
In the hours before
Special weather statement, Feb 16, 12:12 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
1212 AM CST Thu Feb 16 2023
KYZ075-160645-
Monroe KY-
1212 AM CST Thu Feb 16 2023
...A strong thunderstorm will impact portions of Monroe County
through 1245 AM CST...
At 1211 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of Red Boiling Springs, moving northeast at 50 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Tompkinsville around 1220 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3663 8597 3684 8573 3683 8560 3678 8559
3677 8557 3677 8554 3673 8552 3674 8551
3673 8547 3671 8549 3662 8564
TIME...MOT...LOC 0611Z 229DEG 44KT 3664 8582
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
RAS